New guideline for tramadol usage following adverse drug reactions reported to the Iranian pharmacovigilance center†

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Tramadol was introduced as injection and oral form to Iranian Pharmaceutical Market in 2002. Shortly after, the injection form of the drug was observed at the top of suspected drug list of Adverse Drug Reactions (ADRs) received monthly by Iranian Pharmacovigilance Center (IPC).

Methods

A descriptive study was conducted on spontaneous reporting received by IPC from April 2002 to February 2005. All ADRs suspected to be induced by Tramadol registered in the database during mentioned period were analysed. To assess the effect of different interventions based on Spontaneous Reporting System, the trend of reporting frequency of Tramadol-induced ADRs was evaluated before and after interventions.

Results

There were 337 cases of Tramadol-induced ADRs describing 939 reactions, reported to IPC during the study period.

Results

Although causal relationship had not been established, three cases of deaths appeared among the reports.

Results

The severity of reactions led to implementation of limitations on injectable Tramadol distribution to community pharmacies and the restriction of its use to hospitals only.

Results

Since most adverse reactions were dose-dependent, the drug potency of injectable Tramadol available in the country changed from 100 mg to 50 mg.

Results

The assessment of ADR reports received by IPC showed that the frequency of adverse reactions registered in the centre was reduced considerably following these interventions.

Conclusion

Designing a detailed programme by Pharmacovigilance Centres and closely monitoring of newly marketed pharmaceutical products is highly recommended. Copyright © 2006 John Wiley & Sons, Ltd.

Related Topics

    loading  Loading Related Articles